Get access

Simultaneous manifestation of pleural effusion and acute renal failure associated with dasatinib: a case report

Authors

  • G. Kaiafa MD PhD,

    Corresponding author
    1. First Propedeutic Department of Internal Medicine, Medical School, Aristotle University of Thessaloniki, AHEPA University Hospital, Thessaloniki, Greece
    • Correspondence: Prof Georgia Kaiafa, First Propedeutic Department of Internal Medicine, Medical School, Aristotle University of Thessaloniki, AHEPA University Hospital, 1 St. Kyriakidi street, 54636, Thessaloniki, Greece. Tel.: +30 2310994783; fax: +30 2310994773;

      e-mail: gdkaiafa@yahoo.gr

    Search for more papers by this author
  • N. Kakaletsis MD MSc,

    1. First Propedeutic Department of Internal Medicine, Medical School, Aristotle University of Thessaloniki, AHEPA University Hospital, Thessaloniki, Greece
    Search for more papers by this author
  • C. Savopoulos MD PhD,

    1. First Propedeutic Department of Internal Medicine, Medical School, Aristotle University of Thessaloniki, AHEPA University Hospital, Thessaloniki, Greece
    Search for more papers by this author
  • V. Perifanis MD PhD,

    1. First Propedeutic Department of Internal Medicine, Medical School, Aristotle University of Thessaloniki, AHEPA University Hospital, Thessaloniki, Greece
    Search for more papers by this author
  • A. Giannouli MD,

    1. Department of Pathology, Theagenio Cancer Hospital, Thessaloniki, Greece
    Search for more papers by this author
  • N. Papadopoulos MD,

    1. Department of Thoracic Surgery, Euromedica - Blue Cross Hospital, Thessaloniki, Greece
    Search for more papers by this author
  • S. Zisekas MD,

    1. First Propedeutic Department of Internal Medicine, Medical School, Aristotle University of Thessaloniki, AHEPA University Hospital, Thessaloniki, Greece
    Search for more papers by this author
  • A.I. Hatzitolios MD PhD

    1. First Propedeutic Department of Internal Medicine, Medical School, Aristotle University of Thessaloniki, AHEPA University Hospital, Thessaloniki, Greece
    Search for more papers by this author

Summary

What is known and objective

Dasatinib is a novel second-generation inhibitor of multiple tyrosine kinases, indicated for the treatment for Philadelphia chromosome-positive (Ph+) chronic myeloid leukaemia (CML), acute lymphoblastic leukaemia (ALL) and lymphoid blast CML with resistance or intolerance to prior therapy. Although dasatinib is a potent, efficacious and generally well-tolerated drug, patients are also subject to various adverse effects. The most common pulmonary-related side effect is pleural effusion (PE). Renal failure has been reported rarely as a side effect of dasatinib treatment. We report the first case of a patient with imatinib-resistant CML who developed PE and acute renal failure (ARF) simultaneously, after being placed on dasatinib therapy.

Case summary

We report a 58-year-old female dasatinib-treated patient with Ph+ chronic phase CML who was admitted to our hospital due to persisted dyspnoea and fever. After reviewing the laboratory and clinical findings, we determined our patient as having simultaneously ARF and PE related to dasatinib therapy. Dasatinib was discontinued, and after 10 days of treatment with ampicillin–sulbactam, allopurinol, amlodipine, furosemide and methylprednisolone, she was discharged home effusion free and with ameliorated renal function.

What is new and conclusion

PE is the most common extra-haematological toxicity observed during dasatinib treatment whose pathogenesis is still unclear. A possible role of cytokines, such as platelet-derived growth factor receptor (PDGFR)-β and vascular endothelial growth factor (VEGF), in causing endothelial permeability has been suggested. The aetiology of renal failure is also unclear in these patients, but two different possible mechanisms have been suggested such as tumour lysis syndrome and toxic tubular damage. In conclusion, here we describe the first case of simultaneous manifestation of PE and ARF associated with dasatinib. Thus, in patients treated with tyrosine kinase inhibitors, especially those with predisposing nephrological or haematological factors, serum creatinine levels should be monitored routinely.

Ancillary